Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 164, NWS Grand Forks, ND

July 17, 2020Cavalier County, Pembina County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 17, 2020, 2:33 PM CDT for Cavalier County, Pembina County, North Dakota. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2020, 2:33 PM CDT (19:33 UTC)
Expired
Jul 17, 2020, 3:30 PM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Cavalier County, ND, Pembina County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 147 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 12:30 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 7.6 hours before the alert went out and 300 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2020-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2020-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
610 J/kg
Mixed-layer CIN
-328 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:16 PM CDT, 17 minutes earlier.

Area forecast discussion, Jul 17, 2:16 PM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
216 PM CDT Fri Jul 17 2020

.SHORT TERM...(This evening through Saturday night)
Issued at 216 PM CDT Fri Jul 17 2020

See mesoscale discussion issued at 1:43pm for latest thinking on
evolution of storms and main threats through ~5pm. As of 2:15pm,
it appears that large DCAPE combined with storms starting to
become more surface based has allowed for the significant wind
threat to increase rapidly. This area also favorable for a tornado
over the next couple hours given favorable low level shear
environment. Anticipate this activity to build southeast into
greatest instability with swaths of significant winds the main
threat (along with the threats of ~2 inches, brief tornado, and
localized flash flooding).

.LONG TERM...(Saturday through Friday)
Issued at 216 PM CDT Fri Jul 17 2020

For Saturday...winds become northwesterly behind the system bringing
in cooler and drier air to the region as surface high pressure
builds in and storms continue moving east.

The pattern through the rest of the period beginning on Sunday shows
the upper trof sagging to the south...which will help keep
temperatures a bit more seasonable through the middle of next week
when ridging returns and temperatures again gradually warm up.
Otherwise...a series of disturbances will propagate through the
flow...keeping chances for precipitation in the picture through the
end of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1253 PM CDT Fri Jul 17 2020

Main aviation threat will be a line of thunderstorms expected to
move through the region from west to east. This line of
thunderstorms will likely contain very strong wind gusts.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Heat Advisory until 7 PM CDT this evening for NDZ038-039-049-052-
     053.

MN...None.

SHORT TERM...TG
LONG TERM...BH
AVIATION...TG
Hazardous weather outlook, Jul 17, 5:22 AM CDT, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
522 AM CDT Fri Jul 17 2020

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-029-030-039-
049-052-053-181030-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Steele-Traill-Cass-Ransom-Sargent-
Richland-
522 AM CDT Fri Jul 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are likely today across the area,
with large hail up to 2 inches, brief line-embedded tornadoes,
and damaging wind gusts of 75 mph or greater. Significant wind
damage is likely with todays strongest storms. Localized flash
flooding is possible.

Heat index values will reach or slightly exceed 100 degrees today
in southeastern ND.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances are expected through next Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

NDZ006-007-014-015-024-026-028-038-054-181030-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Barnes-
Western Walsh-
522 AM CDT Fri Jul 17 2020

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are likely today across the area,
with hail 2 inches or larger, tornadoes, and damaging wind gusts
of 75 mph or greater. Significant wind damage is likely with
today's strongest storms. Localized flash flooding is possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Periodic thunderstorm chances are expected through next Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:31 PM CDTSpecial Weather StatementFGFKittson59 min
Jul 17, 4:18 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau57 min
Jul 17, 4:23 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Polk67 min
Jul 17, 4:58 PM CDTSevere Thunderstorm WarningFGFMarshall, Norman, Pennington, Polk, Red Lake62 min
Jul 17, 5:21 PM CDTSevere Thunderstorm WarningFGFClay, Norman, Polk54 min
Jul 17, 5:47 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard, Mahnomen, Pennington, Polk and 1 more58 min
Jul 17, 5:54 PM CDTSevere Thunderstorm WarningFGFBecker, Clay, Clearwater, Mahnomen, Norman, Polk66 min
Jul 17, 6:53 PM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard52 min
Jul 17, 3:31 AM CDTHeat AdvisoryFGFBarnes, Cass, Ransom, Richland, Sargent15 hr
Jul 17, 2:01 PM CDTSevere Thunderstorm WarningFGFCavalier, Towner59 min
Jul 17, 2:22 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Ramsey, Towner53 min
Jul 17, 2:56 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Pembina, Ramsey, Towner, Walsh64 min
Jul 17, 3:21 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey54 min
Jul 17, 3:47 PM CDTTornado WarningFGFBenson, Ramsey22 min
Jul 17, 3:54 PM CDTSevere Thunderstorm WarningFGFCavalier, Grand Forks, Nelson, Pembina, Ramsey, Walsh51 min
Jul 17, 4:09 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey66 min
Jul 17, 4:13 PM CDTSevere Thunderstorm WarningFGFBenson, Ramsey62 min
Jul 17, 4:21 PM CDTAreal Flood AdvisoryFGFBenson, Ramsey3 hr
Jul 17, 4:49 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey41 min
Jul 17, 5:10 PM CDTSevere Thunderstorm WarningFGFBenson, Nelson, Ramsey, Towner65 min
Jul 17, 5:25 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Nelson, Ramsey65 min
Jul 17, 5:39 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey66 min
Jul 17, 6:35 PM CDTSevere Thunderstorm WarningFGFEddy, Griggs, Steele55 min
Jul 17, 6:46 PM CDTSpecial Weather StatementFGFBenson44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.